Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Can pregnancy medication increase the risk of learning difficulties

    I was taking very strong nausea medication during pregnancy and am concerned that it could have something to do with my ten-year-old son's learning difficulties? Is this possible?
  • Find a professional to answer your question

  • Serving the interests of children and young people with childhood language and related disorders View Profile

    There are very few (if any) studies to show how medications affect a child's development in utero, as it is not ethically sound to expose pregnant women to substances that can potentially harm them and their baby. Doctors rarely prescribe something that will knowingly cause harm, unless the benefits outweigh the known risk. Many woman have a textbook pregnancy and birth, with no medications or complications, and their child has learning difficulties or a disability. There is no research to suggest one cause for learning difficulties, although the current research focus suggests genetic factors (not external factors such as medication use). If you continue to have concerns have a chat with your GP who can give you more specific information regarding the exact medications you have concerns with.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices